Alert archive / South Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Columbia, SC

August 13, 2011Barnwell County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 13, 2011, 4:03 PM EDT for Barnwell County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 4:03 PM EDT (20:03 UTC)
Expired
Aug 13, 2011, 4:45 PM EDT
In force
42 min
Issued by
NWS Columbia, SC

County Barnwell County, SC

The radar

The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1710 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WWUS82 KCAE 132003
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SAT AUG 13 2011

SCZ030-035-132045-
AIKEN-BARNWELL-
403 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND BARNWELL
COUNTIES THROUGH 445 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTHWEST OF SNELLING...MOVING EAST AT
20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BARNWELL...BLACKVILLE AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3320 8162 3346 8166 3365 8135 3354 8131
      3349 8137 3348 8129 3324 8122 3316 8123
      3314 8121 3313 8121
TIME...MOT...LOC 2003Z 264DEG 18KT 3332 8150

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 13, 2:17 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 13, 2:17 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT SAT AUG 13 2011

.SYNOPSIS...
A WEAK NEARLY STATIONARY FRONT WILL REMAIN SOUTH OF THE AREA TODAY.
A STRONGER COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST
SUNDAY AND WILL MOVE THROUGH THE STATE BY MONDAY. HIGH PRESSURE
WILL BUILD OVER THE AREA LATE MONDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS STILL AFFECTING THE PEE DEE REGION LATE
THIS MORNING. HEAVIEST RAIN HAS MOVED EAST OF CHESTERFIELD AND LEE
COUNTIES. HOWEVER...THERE STILL APPEARS TO BE REDEVELOPMENT EAST
OF I-77. WILL KEEP HIGHEST POPS IN THE EAST FOR THE NEXT FEW
HOURS.

LOW CLOUDS CLEARING FROM THE SOUTH. DIFFERENTIAL HEATING IN
UNSTABLE ATMOSPHERE COUPLED WITH ANOTHER SHORTWAVE THIS AFTERNOON
AND EVENING WILL ALLOW MORE CONVECTION TO DEVELOP. AFTERNOON HIGHS
IN THE UPPER 80S TO LOWER 90S. LOWS TONIGHT IN THE LOW TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A FAIRLY STRONG COLD FRONT FOR THIS TIME OF THE YEAR ALONG WITH AN
ASSOCIATED NEGATIVELY TILTED UPPER TROUGH APPROACHES SUNDAY AND
MOVES THROUGH MONDAY. HIGH CHANCE POPS WITH SHOWERS AND
THUNDERSTORMS SUNDAY. THE COLD FRONT SHOULD MOVE THROUGH AROUND
MIDNIGHT SUNDAY NIGHT AND ON TO THE EAST FOR MONDAY. WILL END
CHANCE POPS BY AROUND MIDNIGHT. TEMPERATURES A BIT COOLER SUNDAY
WITH CLOUD COVER...HIGHS IN THE UPPER 80S. MORE SUN MONDAY WITH
DRIER AIR AND HIGHS BACK UP INTO THE LOWER 90S BUT AFTERNOON
DEWPOINTS IN THE LOWER TO MIDDLE 60S SHOULD GIVE AFTERNOON HEAT
INDEX VALUES BELOW 95 DEGREES.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
DRIER AIR MONDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY
RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY
WILL LIKELY OCCUR LATER IN THE WEEK AS AN UPPER TROUGH DEVELOPS
OVER THE EASTERN SEABOARD. MAINLY DRY THROUGH MID- WEEK AND MAINLY
LOW CHANCE POPS THURSDAY INTO SATURDAY. HIGHS WILL BE MAINLY
IN THE LOWER 90S...WITH LOWS RANGING FROM THE MID 60S TO AROUND
70 DEGREES.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
88D SHOWS SHOWERS/TSTMS ACROSS THE CENTRAL/EASTERN MIDLANDS THIS
MORNING. DEVELOPMENT BEING ENHANCED BY SOME LOW LEVEL ISENTROPIC
LIFT THAT SHOULD SHIFT NORTH OF CAE/CUB BY 13Z.

SATELLITE AND OBS SHOW PLENTY OF LOW CLOUDS AND SOME FOG ACROSS THE
AREA. MANY TAF SITES INDICATING MVFR/IFR CONDITIONS.

MODEL TIME SECTIONS SHOW PLENTY OF LOW LEVEL MOISTURE OVER THE
AREA TODAY...ESPECIALLY THIS MORNING. EXPECT CEILINGS AND
VISIBILITIES TO GRADUALLY INCREASE THOUGH MID/LATE MORNING AND A
RETURN TO VFR CONDITIONS BETWEEN 14Z-15Z. THERE LOOKS TO BE A
CHANCE OF SHOWERS/THUNDERSTORMS WITH DAYTIME HEATING AND AIRMASS
BECOMING MODERATELY UNSTABLE BY AFTERNOON...BUT EXPECT BEST CHANCE
FOR POPS SATURDAY NIGHT/SUNDAY WITH APPROACHING COLD FRONT. FOR
NOW WILL MENTION CB IN CLOUD GROUP FOR THE AFTERNOON/EVENING
HOURS. ANOTHER ROUND OF LOW CLOUDS/LIGHT FOG POSSIBLE AFTER
MIDNIGHT TOWARD SUNDAY MORNING WITH ABUNDANT LOW LEVEL MOISTURE.
EXPECT VFR CONDITIONS TO ONCE AGAIN BECOME MVFR/IFR IN LOW
CLOUDS/FOG ALONG WITH SHRA/TSRA

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN
PATCHY MORNING FOG AND AFTERNOON AND EVENING THUNDERSTORMS THROUGH
MONDAY. DRIER CONDITIONS EXPECTED FOR THE REMAINDER OF THE EXTENDED
PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 13, 5:06 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
506 AM EDT SAT AUG 13 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140906-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
506 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AHEAD
OF AN APPROACHING COLD FRONT. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 13, 2:28 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT SAT AUG 13 2011

GAZ040-063>065-077-131930-
BURKE-COLUMBIA-LINCOLN-MCDUFFIE-RICHMOND-
228 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE AND COLUMBIA COUNTIES THROUGH 330 PM
EDT...

AT 225 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM......IN GROVETOWN...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AUGUSTA...EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...
MARTINEZ AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3365 8259 3366 8250 3370 8252 3372 8242
      3357 8206 3341 8194 3337 8193 3335 8194
      3331 8187 3326 8183 3325 8185 3321 8180
      3313 8174 3319 8224 3325 8225 3331 8234
      3335 8256 3341 8255 3346 8260 3361 8265
TIME...MOT...LOC 1827Z 291DEG 26KT 3341 8209

SMITH
Special weather statement, Aug 13, 3:42 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
342 PM EDT SAT AUG 13 2011

SCZ027-030-132030-
AIKEN-LEXINGTON-
342 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND AIKEN
COUNTIES THROUGH 430 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHEAST OF BATESBURG...MOVING EAST AT
20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE AND RED BANK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3376 8166 3385 8162 3388 8157 3389 8157
      3396 8153 3392 8114 3360 8125 3358 8127
TIME...MOT...LOC 1942Z 292DEG 16KT 3383 8150
Local storm report, Aug 13, 3:52 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT SAT AUG 13 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     6 S AUGUSTA             33.37N 82.00W
08/13/2011                   RICHMOND           GA   PUBLIC

            TREES DOWN ON TOBACCO ROAD.

&&
Local storm report, Aug 13, 3:53 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT SAT AUG 13 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             6 S AUGUSTA             33.37N 82.00W
08/13/2011  E1.00 INCH       RICHMOND           GA   PUBLIC

            QUARTER SIZE HAIL REPORTED SOUTH OF AUGUSTA
            ON TOBACCO RD.

&&
Local storm report, Aug 13, 3:57 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
357 PM EDT SAT AUG 13 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     1 SSW NORTH AUGUSTA     33.50N 81.96W
08/13/2011                   AIKEN              SC   PUBLIC

            TREES REPORTED DOWN IN NORTH AUGUSTA.

&&
Special weather statement, Aug 13, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SAT AUG 13 2011

SCZ030-035-132045-
AIKEN-BARNWELL-
403 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND BARNWELL
COUNTIES THROUGH 445 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTHWEST OF SNELLING...MOVING EAST AT
20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BARNWELL...BLACKVILLE AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3320 8162 3346 8166 3365 8135 3354 8131
      3349 8137 3348 8129 3324 8122 3316 8123
      3314 8121 3313 8121
TIME...MOT...LOC 2003Z 264DEG 18KT 3332 8150

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:35 AM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lee, Sumter55 min
Aug 13, 9:28 AM EDTAreal Flood AdvisoryCAEChesterfield, Lee, Sumter2 hr
Aug 13, 9:59 AM EDTFlash Flood WarningCAELee61 min
Aug 13, 3:13 PM EDTSevere Thunderstorm WarningCAEAiken47 min
Aug 13, 3:19 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda41 min
Aug 13, 3:42 PM EDTSpecial Weather StatementCAELexington48 min
Aug 13, 4:07 PM EDTSpecial Weather StatementCAEFairfield, Newberry38 min
Aug 13, 4:10 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington25 min
Aug 13, 4:26 PM EDTSevere Thunderstorm WarningCAEOrangeburg64 min
Aug 13, 4:44 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell46 min
Aug 13, 5:11 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg19 min
Aug 13, 5:31 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg59 min
Aug 13, 7:12 PM EDTSpecial Weather StatementCAELancaster48 min
Aug 13, 2:07 PM EDTAreal Flood AdvisoryCAEColumbia, McDuffie53 min
Aug 13, 2:28 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond62 min

Nearby

Special Weather Statements in South Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.